According to a study published in Pharmacology Research and Perspectives, the asthma drug montelukast (Singulair) was linked to neuropsychiatric side effects, such as depression, aggression, nightmares and headaches, WebMD reports. However, some physicians are urging caution over the results and are not recommending discontinuation of treatment.
Results of the study included:
- The odds of depression were nearly 7 times higher in kids and adults taking Singulair.
- The odds of aggressive behavior were 30 times higher in children taking the drug, researchers found.
- The odds of thinking about suicide were 20 times higher and the odds of nightmares were more than 22 times higher in adults and kids taking the drug, with children especially prone to nightmares, the study showed.
- The risk of headaches was twice as high in people taking Singulair.
“Ultimately, asthma can be a life-threatening condition in children and cannot be ignored, so I do recommend to parents that their children continue with these lifesaving medications,” Lorber said.
“It is just very important to monitor for these risks, and it is vital that doctors warn parents about these risks before their children start these medications so they know what to be on the lookout for,” Lorber added.